Hail, Morrill
- When
- August 8, 2:59 PM MST
- Where
- Morrill County, 14.48 mi ENE of Bonner
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 42.000, -102.750
Spotter reported quarter sized hail 9 miles south of Alliance.
Severe thunderstorms impacted Morrill County in the Nebraska Panhandle 8 August 2023.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms impacted Morrill County in the Nebraska Panhandle 8 August 2023.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 2:31 PM MST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 331 PM MDT Tue Aug 8 2023 .SHORT TERM...(Today through Wednesday night) Issued at 215 PM MDT Tue Aug 8 2023 ...SEVERE THUNDERSTORMS expected this afternoon and this evening for most of southeast Wyoming and western Nebraska... Severe Thunderstorm Watch in effect until 1000 PM MDT for far southeast Wyoming (Laramie, Goshen, and Niobrara Counties) and all of western Nebraska. Primary forecast concern will be over the next 12 hours as a potent shortwave trough, currently over western Wyoming, pushes eastward over the state. This feature is a bit of an anomaly this time of the year with 500mb heights 3 to 4 standard deviations below seasonal averages. In fact, this same trough was responsible for some mountain snowfall across northwest Wyoming last night and early this morning. Current KCYS radar loop shows lines and single cell discrete thunderstorms developing at this hour across most of the area with another round already pushing into Carbon County. Looks to be a busy afternoon and evening with multiple rounds of strong to possibly severe thunderstorms. The first round, currently developing across far eastern Wyoming and the central/southern Nebraska panhandle, is expected to be the primary large hail/tornado threat while the 2nd round (further west coming into Carbon County) should be the primary strong wind threat. Can not rule out a few tornadoes with 0-1km boundary layer helicity around 150 to 250, but any additional outflow boundaries may enhance this potential through early this evening. The main area of interest for tornadoes is near the Nebraska/Wyoming/Colorado triple point and points east due to the stationary front in that generally location and winds backing into the east towards Sidney Nebraska. Although the Severe Thunderstorm Watch is in effect until 10 PM, one additional concern is how many lines of thunderstorms are expected to form further west and push east across the area late this evening. HRRR and NAMNEST, which are initializing pretty good so far, show some of this activity lingering past midnight...just as the trough axis pushes through the area. Increased POP through midnight along and east of the I-25 corridor. Thankfully, once this upper level trough swings through the area later tonight/early Wednesday morning, weather conditions will quickly improve for Wednesday. All models show stable conditions in the low to midlevels with high LI's above +2c and a solid temperatures inversion just above 700mb. Strong subsidence behind the potent shortwave will likely be enough to prevent deep convection through the afternoon and evening hours. .LONG TERM...(Thursday through Monday) Issued at 300 AM MDT Tue Aug 8 2023 Starting off Thursday...we have upper level ridging over the CWA. A low pressure system is tracking across the southern Alberta and Saskatchewan Provinces Thursday morning with a cold front draped across southern Montana. Ahead of this front...looking at breezy wind conditions over the CWA. GFS showing 30-35kts at 700 and 750mbs...so had to increase winds over guidance across southeast Wyoming. Surface cold front never really makes it through our CWA Thursday night into Friday. It looks to wash out over southern Montana Friday as parent upper low tracks east. Friday looks mainly dry. Layered PWATS over southeast Wyoming down under a half inch...with 0.7 inch in the Panhandle. The exception may be some showers over the Snowy and Sierra Madre Ranges in southern Carbon County. GFS forecasting increased PWATS over the CWA for the weekend. So afternoon and evening convection looks to return. By Saturday afternoon...PWATS in the Panhandle back up near 1.25 inches and near an inch along the Laramie Range. At the same time...a backdoor cold front looks to move into the area from the northeast Sunday. Could be looking at severe thunderstorms once again Saturday and Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1126 AM MDT Tue Aug 8 2023 A relatively potent weather disturbance aloft will sweep across the terminals today, producing isolated to scattered strong to severe thunderstorms this afternoon and this evening, especially for far southeast Wyoming and the Nebraska Panhandle. Wyoming TAFS...Occasional thunderstorms are expected from 20Z to 00Z, producing wind gusts to 40 knots, visibilities from 4 to 5 miles and ceilings near 5000 feet AGL. Otherwise, expect broken clouds from 7000 to 10000 feet AGL this afternoon, with scattered to broken clouds around 10000 feet overnight. Nebraska TAFS...Occasional thunderstorms will occur from 21Z to 01Z, producing wind gusts up to 50 knots, visibilities from 2 to 4 miles and ceilings from 2500 to 5000 feet AGL, along with possible hail. Scattered to broken clouds near 10000 feet AGL will prevail late this evening and overnight. && .FIRE WEATHER... Issued at 113 PM MDT Tue Aug 8 2023 No fire weather concerns through the rest of the week due to recent wetting rainfall across many areas, cooler than normal temperatures, and daytime minimum humidities above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...GCC AVIATION...RUBIN FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 253 PM MDT Tue Aug 8 2023 NEZ002-003-019>021-054-055-095-096-WYZ102-108-117>119-092100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County-South Laramie Range Foothills- Central Laramie County-East Laramie County- 253 PM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for far southeast Wyoming and the western Nebraska Panhandle until 1000 PM late this evening. Multiple rounds of strong to severe thunderstorms are expected with strong gusty winds up to 75 MPH, large hail, and very heavy rainfall possible. A few tornadoes and very large hail up to baseball size can not be ruled out through this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Dry conditions on Wednesday before thunderstorms return to the region late this week and this weekend. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service or Law Enforcement. WYZ101-103>107-109>116-092100- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range- 253 PM MDT Tue Aug 8 2023 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms expected today with multiple lines of storms possible through this evening. Main threats will include small hail and strong gusty winds in and near stronger storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Drier conditions expected through Friday. Some subtropical moisture will push back into the area this weekend resulting more thunderstorm activity.
Special Weather Statement
National Weather Service Cheyenne WY
238 PM MDT Tue Aug 8 2023
WYZ117>119-082100-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
238 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm over
Frontier Park, or over Cheyenne, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 2 and 19.
Interstate 80 in Wyoming between mile markers 357 and 379.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4102 10492 4126 10491 4130 10450 4102 10447
TIME...MOT...LOC 2037Z 269DEG 26KT 4115 10482
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
FullerPreliminary Local Storm Report
National Weather Service Cheyenne WY
242 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Hail 2 E Cheyenne 41.15N 104.75W
08/08/2023 M0.88 inch Laramie WY Storm Chaser
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
243 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM Hail 1 S Cheyenne 41.13N 104.80W
08/08/2023 E0.50 inch Laramie WY Public
Report from mPING: Half-inch (0.50 in.).
0242 PM Hail 3 E Cheyenne 41.15N 104.73W
08/08/2023 M0.88 inch Laramie WY NWS Employee
&&Preliminary Local Storm Report
National Weather Service Cheyenne WY
248 PM MDT Tue Aug 08 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM Hail 3 E Cheyenne 41.15N 104.73W
08/08/2023 E0.88 inch Laramie WY Public
&&
Event Number CYS2300002
kmdSpecial Weather Statement
National Weather Service Cheyenne WY
310 PM MDT Tue Aug 8 2023
NEZ003-021-082145-
Box Butte NE-Morrill NE-
310 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Box
Butte and northeastern Morrill Counties through 345 PM MDT...
At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Alliance, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alliance and Alliance Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4191 10312 4207 10309 4213 10274 4210 10274
4209 10271 4207 10270 4201 10270 4200 10267
4183 10268
TIME...MOT...LOC 2109Z 261DEG 19KT 4200 10298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
336 PM MDT Tue Aug 8 2023
NEZ020-054-082200-
Kimball NE-Banner NE-
336 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northwestern Kimball
and south central Banner Counties through 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Oliver Campground, or 11 miles northwest of Kimball,
moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kimball.
This includes Interstate 80 in Nebraska between mile markers 21 and
22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4127 10392 4145 10389 4145 10357 4121 10363
TIME...MOT...LOC 2135Z 276DEG 16KT 4135 10382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
FullerThe North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
2 hail, 1 tornado. Local standard time, as filed.
Spotter reported quarter sized hail 9 miles south of Alliance.
Received video from Facebook of a brief tornado north of Broadwater causing no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyThe tornado archive for Nebraska, 2023Warnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107106, 1116966, 1115638.